Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Newport/Morehead City, NC

July 12, 2012Craven County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jul 12, 2012, 3:21 PM EDT for Craven County, Hyde County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2012, 3:21 PM EDT (19:21 UTC)
Expired
Jul 12, 2012, 4:15 PM EDT
In force
54 min
Issued by
NWS Newport/Morehead City, NC

Counties Craven County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WWUS82 KMHX 121921
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
321 PM EDT THU JUL 12 2012

NCZ046-047-080-081-092>094-122015-
BEAUFORT-CRAVEN-JONES-MAINLAND DARE-MAINLAND HYDE-PAMLICO-TYRRELL-
321 PM EDT THU JUL 12 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS 
PAMLICO...CRAVEN...JONES...BEAUFORT...MAINLAND DARE...MAINLAND HYDE 
AND TYRRELL COUNTIES THROUGH 415 PM EDT...

AT 319 PM EDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND 
THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 
ENGELHARD TO 12 MILES NORTHEAST OF NEW BERN...MOVING SLOWLY 
SOUTHEAST.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3561 7588 3536 7606 3537 7643 3542 7640
      3542 7641 3518 7653 3507 7700 3495 7711
      3533 7713 3543 7685 3536 7664 3538 7659
      3544 7682 3551 7662 3544 7659 3553 7648
      3553 7657 3575 7594 3557 7583
TIME...MOT...LOC 1919Z 313DEG 2KT 3554 7601 3523 7691

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jul 12, 1:51 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 12, 1:51 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
151 PM EDT THU JUL 12 2012

.SYNOPSIS...
A STATIONARY FRONT WILL LINGER OFF THE NORTH CAROLINA COAST
INTO FRIDAY...WHILE SLOWLY WEAKENING. HIGH PRESSURE BUILDS IN
FROM THE WESTERN ATLANTIC THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 135 PM THURS...THE STALLED FRONTAL BOUNDARY REMAIN ORIENTED
SW TO NE BUT HAS MOVED JUST INLAND OF THE COAST OVER THE PAST FEW
HOURS BASED ON LATEST SURFACE/BUOY OBS. NUMEROUS SHOWERS HAVE
DEVELOPED INLAND OVER THE PAST TWO HOURS. AGAIN...ONLY MINOR TWEAKS
TO THE TEMPS/DEWPOINTS AND FOR POPS/WX FOR INLAND ZONES TO REFLECT
RECENT TRENDS IN SURFACE OBSERVATIONS AND RADAR IMAGERY.

WHILE UPPER LEVEL SUPPORT WEAKENS TODAY A VERY MOIST AIRMASS WILL
PERSIST ACROSS THE REGION WITH PWATS IN EXCESS OF 2 INCHES THUS EXPECT
A DECENT COVERAGE OF CONVECTION AGAIN THIS AFTERNOON. BEST CHANCES
WILL BE INLAND WHERE GREATER INSTABILITY WILL RESIDE...CAPE VALUES AROUND
1000-1500 J/KG...AND SEA BREEZE AND OTHER LINGERING BOUNDARY
INTERACTIONS LIKELY TO OCCUR. GIVEN HIGH PWAT VALUES...LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE AGAIN AND COULD SEE LOCALIZED FLOODING
OF POOR DRAINAGE AREAS IF STORMS TRAIN OVER THE SAME AREA. A FEW
STORMS COULD BECOME STRONG TO SEVERE PRODUCING GUSTY WINDS BUT THE
OVERALL SEVERE THREAT IS EXPECTED TO BE LOW. LITTLE CHANGE IN LOW
LEVEL THICKNESSES WITH ABUNDANT CLOUDS ACROSS THE REGION EXPECT
HIGHS SIMILAR TO YDA...IN THE LOW TO MID 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
AS OF 3 AM THU...LITTLE CHANGE IN THE OVERALL PATTERN TONIGHT WITH
THE FRONT REMAINED STALLED ACROSS THE AREA AND GRADUAL HEIGHT
RISES ALOFT. CONVECTION WILL GRADUALLY DISSIPATE THROUGH THE
EVENING HOURS WITH LOSS OF INSOLATION BUT STRATIFORM PCPN WILL
LIKELY PERSIST INTO THE EARLY MORNING HOURS...ESPECIALLY NEAR THE
COAST AS HAS OCCURRED THE PREVIOUS COUPLE NIGHTS. SIGNIFICANT
CLOUDS COVERAGE WILL HOLD LOWS MAINLY IN THE 68-75 DEGREE RANGE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 2 AM THU...FORCING ALOFT BEGINS TO WEAKEN FRI AS SUBTROPICAL
RIDGE OVER THE WESTERN ATLANTIC BUILDS WEST. STILL HAVE DEEP
MOISTURE IN PLACE WITH PRECIP WATER NEAR 2 INCHES SO WILL CONT CHC
POPS MAINLY INLAND FRI AFTN. OVER THE WEEKEND PRECIP WTR LOWERS AND
EXPECT LITTLE IF ANY CONVECTION INTO MON. MDLS DIFFER A BIT TUE AND
WED WITH ECMWF HOLDING ON TO THE RIDGE WHILE GFS SHOWS BROAD UPR TRF
TO THE W...KEPT ISOLD POPS IN DURING THE AFTN BOTH TUE AND WED. HIGH
TEMPS WILL LIKELY HOLD A LITTLE BELOW 90 INLAND FRI THEN REACH
AROUND 90 SAT. FROM SUNDAY ON EXPECT LOWER 90S INLAND WITH RDG NEAR
OR JUST TO THE E.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
.SHORT TERM /THROUGH TONIGHT/...
AS OF 145 PM THURS...VFR TO MVFR AVIATION CONDITIONS EXPECTED
ACROSS ALL TAF SITES THIS AFTERNOON. ABUNDANT MOISTURE PERSISTS
ACROSS ROUTES THROUGH THE SHORT TERM WITH A FRONTAL BOUNDARY
STALLED ALONG SOUTHERN COAST...CURRENTLY OVER OAJ/EWN. CEILINGS
CONTINUE TO BE DIFFICULT TO FORECAST WITH ABUNDANT MOISTURE IN
PLACE. EXPECT CONVECTION TO BE BIGGEST PROBLEM THROUGH THE SHORT
TERM WITH THE POTENTIAL FOR HEAVY RAIN AND DOWNBURST WINDS SHOULD
STORMS BECOME SEVER. EXPECT CEILINGS TO LOWER TONIGHT TO MVFR IN
BKN/OVC STRATUS BUT COULD SEE LOWERING TO IFR BRIEFLY BEFORE
SUNRISE. FOG MAY ALSO BE AN ISSUE WITH GUIDANCE DROPPING BELOW 3SM
FOR INLAND TAFS...CAPPED AT 3SM FOR NOW CONSIDERING PERSISTENCE
FROM LAST NIGHT WHICH HAD MINIMAL CONDITIONS BELOW MVFR
VSBYS/CEILINGS.

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 2 AM THU...FOG/STRATUS GOOD BET FRI MORN WITH LIGHT TO CALM
WINDS AND MOIST LOW LVLS. ISOLD/SCT CONVECTION EXPECTED DURING THE
AFTN FRIDAY AND SATURDAY WITH POSSIBLY SOME BRIEF REDUCTIONS IN
CIGS/VSBYS. UPPER RIDGE OVER THE WESTERN ATLANTIC EXPANDS OVER THE
REGION OVER THE WEEKEND AND INTO EARLY NEXT WEEK WITH MAINLY VFR
AFTER ANY EARLY MORNING FOG/STRATUS BURNS OFF.

&&

.MARINE...
.SHORT TERM /THROUGH TONIGHT/...
AS OF 1040 AM THURS...LATEST SURFACE AND BUOY OBSERVATIONS
INDICATE EASTERLY TO NORTHEASTERLY WINDS NORTH OF CAPE HATTERAS
GENERALLY 5-10 KNOTS...NORTH OF THE SURFACE BOUNDARY...WITH
LIGHT NORTHERLY WINDS ACROSS SOUTHERN ZONES CLOSEST TO THE FRONT. A
FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS THE SOUTHERN AND
CENTRAL WATERS THROUGH THE SHORT TERM BRINGING LIGHT WINDS AOB 15
KT ACROSS THE WATERS...GENERALLY S/SWLY ACROSS THE SRN WATERS AND
NE/ELY ACROSS THE NRN WATERS. SEAS WILL REMAIN AROUND 2-4 FT
MAINLY IN MEDIUM PERIOD SWELLS AROUND 9-11 SECONDS BUT A SHORTER
PERIOD CHOP AROUND 5 SECONDS MAY PERSIST ACROSS NEARSHORE ONSLOW BAY
THIS MORNING.

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 2 AM THU...WEAK FRONT ALONG THE CST EARLY FRI WILL DISSIPATE
WITH LIGHT S/SE WINDS DEVELOPING DURING THE AFTN. HIGH PRES WELL
OFFSHORE WILL BECOME DOMINANT FEATURE FROM SAT ON WITH MAINLY S/SW
WINDS OF 5 TO 15 KT...HIGHEST MON AS TROF DEVELOPS TO THE W.
SEAS WILL BE 2 TO 3 FEET FRI...AN INCREASING SE SWELL WILL LEAD TO
SOME 4 TO POSS 5 FOOT SEAS LATER SAT INTO MON.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK/DAG
SHORT TERM...SK
LONG TERM...RF
AVIATION...RF/DAG
MARINE...RF/SK/DAG
Hazardous weather outlook, Jul 12, 3:50 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
350 AM EDT THU JUL 12 2012

NCZ029-044>047-079>081-090>095-098-104-130800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS HYDE-
350 AM EDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS WILL
DEVELOP AGAIN TODAY. THE STORMS WILL HAVE THE CAPABILITY OF
PRODUCING HEAVY RAINFALL BRINGING LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS AS WELL AS STRONG TO MARGINALLY SEVERE
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN
FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-130800-
OUTER BANKS DARE-
350 AM EDT THU JUL 12 2012

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING FROM CAPE HATTERAS NORTH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

ISOLATED TO SCATTERED SHOWERS WITH EMBEDDED THUNDERSTORMS WILL
DEVELOP AGAIN TODAY. THE STORMS WILL HAVE THE CAPABILITY OF
PRODUCING HEAVY RAINFALL BRINGING LOCALIZED FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS AS WELL AS STRONG TO MARGINALLY SEVERE
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
321 PM EDT THU JUL 12 2012

NCZ046-047-080-081-092>094-122015-
BEAUFORT-CRAVEN-JONES-MAINLAND DARE-MAINLAND HYDE-PAMLICO-TYRRELL-
321 PM EDT THU JUL 12 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS
PAMLICO...CRAVEN...JONES...BEAUFORT...MAINLAND DARE...MAINLAND HYDE
AND TYRRELL COUNTIES THROUGH 415 PM EDT...

AT 319 PM EDT...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM
ENGELHARD TO 12 MILES NORTHEAST OF NEW BERN...MOVING SLOWLY
SOUTHEAST.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3561 7588 3536 7606 3537 7643 3542 7640
      3542 7641 3518 7653 3507 7700 3495 7711
      3533 7713 3543 7685 3536 7664 3538 7659
      3544 7682 3551 7662 3544 7659 3553 7648
      3553 7657 3575 7594 3557 7583
TIME...MOT...LOC 1919Z 313DEG 2KT 3554 7601 3523 7691

29

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:11 AM EDTSpecial Weather StatementMHXDare64 min
Jul 12, 6:42 AM EDTSpecial Marine WarningMHX33 min
Jul 12, 6:45 AM EDTSpecial Weather StatementMHXDare45 min
Jul 12, 3:50 PM EDTSpecial Weather StatementMHXPamlico40 min
Jul 12, 5:01 PM EDTSpecial Weather StatementMHXCraven, Jones, Lenoir59 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.